Article

Hyperandrogenism, ovulatory dysfunction, and polycystic ovary syndrome with valproate versus lamotrigine

Stanford University, Stanford and Neuropace, Mountain View, CA 94043, USA.
Annals of Neurology (Impact Factor: 11.91). 08/2008; 64(2):200-11. DOI: 10.1002/ana.21411
Source: PubMed

ABSTRACT To evaluate development of components of polycystic ovary syndrome (PCOS) and PCOS in women with epilepsy initiating valproate or lamotrigine therapy.
Female individuals with epilepsy and regular menstrual cycles were eligible for this prospective study. Participants were randomized to 12 months of valproate (n = 225) or lamotrigine (n = 222) therapy. Serum androgen levels were measured every 3 months. Urinary pregnanediol glucuronide levels were measured weekly for two 3-month periods. The primary end point was development of PCOS components (ie, hyperandrogenism or ovulatory dysfunction). A post hoc analysis was conducted in women more than 2 years after menarche (177 lamotrigine, (HA) 186 valproate) to exclude OD the confounding effect of puberty.
More women in the valproate group than the lamotrigine group developed (OD) in the prospective (54% valproate, 38% lamotrigine; p = 0.010) and the post hoc (HA) analyses (36% valproate, 23% lamotrigine; p = 0.007). More women in the valproate group than the lamotrigine group developed PCOS (9 vs 2%; p = 0.007). Development of HA was more frequent with OD valproate than lamotrigine among those initiating treatment at age younger than 26 years (44% valproate, 23% lamotrigine; p = 0.002) but was similar if treatment was started at age 26 years or older (24% valproate, 22% lamotrigine).
Development of HA occurred more frequently with valproate than lamotrigine, especially if medication was started at age younger than 26 years.

0 Followers
 · 
148 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Since 1990, sixteen new antiepileptic drugs (AEDs) have been introduced. Most of these new AEDs are only insufficiently studied with respect to women-specific aspects such as endogenous sex hormones, hormonal contraception, pregnancy, breastfeeding, or menopause. This is concerning, because it has been shown for some of the new AEDs that these issues may have a clinically significant impact on their pharmacokinetics and seizure control. Also, new AEDs may exert effects like affecting hormone homeostasis, and pass over into breast milk. The best studied of the new AEDs are lamotrigine, levetiracetam and oxcarbazepine. Although gabapentin and pregabalin are even more frequently used (due to their therapeutic effects in nonepileptic conditions), these two drugs are surprisingly poorly studied. Little to nothing is known about zonisamide, retigabine/ezogabine, lacosamide, perampanel and the other new AEDs. Nevertheless, many small studies and case series have been published on new AEDs and women-specific aspects. This review gives an overview on what is known today.
    Seizure 09/2014; 23(8). DOI:10.1016/j.seizure.2014.05.004 · 2.06 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The purpose of this review is to discuss gender-related aspects in the, pharmacokinetics, effects, selection and use of antiepileptic drugs (AED). In general, there are few known gender related differences in pharmacokinetics or efficacy of AEDs. Conversely, gender has a significant influence on the susceptibility to certain adverse effects, not least those involving alterations in sex hormones metabolism. Particularly relevant are the teratogenic effects of AEDs, with important differences among AEDs in their potential to cause adverse effects on the fetus when used during pregnancy. Pregnancy can also markedly affect the pharmacokinetics of several AEDs, and dose adjustments are often needed during pregnancy to maintain seizure control. Some treatments that are used only by women, such as contraceptive steroids and hormone replacement therapy, can also interact with AEDs to an extent that may affect the utilization of both the AEDs and the other drug.
    Neurobiology of Disease 12/2014; DOI:10.1016/j.nbd.2014.05.011 · 5.20 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report on a 25year old female patient who had a diagnosis of Jeavons syndrome since her childhood. Although valproate led to seizure freedom, she developed persistent reproductive endocrine disorders attributed to this drug. The withdrawal of valproate in parallel with an initiation of levetiracetam monotherapy resulted in a maintenance of clinical remission and a resolution of these abnormalities. This case together with relevant literature data supports the view that the use of levetiracetam might be of benefit for female patients with Jeavons syndrome.
    Journal of the neurological sciences 04/2014; 341(1-2). DOI:10.1016/j.jns.2014.03.051 · 2.26 Impact Factor